Washington, 2018

Debris Flow in Washington, March 19, 2018

March 19, 2018 · NWS OTX · 1 event in 1 county or zone

Spring time snow melt and moderate rain over the area created saturated soil conditions which caused a debris flow across the southbound lanes of State Route 21 near Curlew.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Spring time snow melt and moderate rain over the area created saturated soil conditions which caused a debris flow across the southbound lanes of State Route 21 near Curlew.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 19, 3:54 AM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 19, 3:54 AM PST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
454 AM PDT Mon Mar 19 2018

.SYNOPSIS...
Isolated to scattered showers will linger over northeast
Washington and in the Idaho Panhandle today. Tomorrow will be the
first official day of spring and will feature the mildest and
driest weather of the week. A vigorous frontal system is expected
to bring widespread precipitation and windy weather Wednesday
night into Thursday followed by chilly and showery conditions
Friday into the weekend.

&&

.DISCUSSION...

Today and tonight: This morning a weak line of residual showers
is draped from about Republic to Clark Fork, slowly weakening and
shifting east out of the area. Water vapor satellite shows low
clouds along the northern forecast area associated with those
showers and a mid level deck as far south as Spokane. Otherwise
most of the region is under clear skies which will continue today
as the air mass begins to dry out. This afternoon a shortwave
dropping southeast from BC will clip the northeast corner of the
forecast area bringing scattered showers to the mountains of
northeast Washington and the northern Idaho Panhandle, as well as
extreme southeast Washington and the central Panhandle. With these
showers could be a few lightning strikes and some graupel
showers, given that the marginal instability on Sunday was able to
produce a few strikes, and today looks even a bit better with
MUCAPE values potentially up to 250-300 J/kg. A few of these
showers may make it as far south as the Spokane/CDA corridor
this afternoon before tapering off with the sunset.

Tuesday: Tuesday will be a dry day, the driest of the forecast as
we sit under zonal flow between systems. The only chance from a
hit and miss shower will be over the mountains of north Idaho. /bw

Wednesday through Friday night: An upper trough with an
associated closed low will drop south off the BC coast Wednesday
and put the region in an increasingly moist southwest flow aloft.
A cutoff low near 35N/142W off the California coast will get
picked up by the trough which will further add to the moisture
content within this flow. The wettest period appears to be
Wednesday night into Thursday as the cold front tracks from west
to east through the region.

*Rain and mountain snow totals: Most of the precipitation will
 fall along and ahead of the cold front when snow levels are
 rather high in the 4000-6000 foot range. Models show a prolonged
 period of southeast upslope flow into the Cascades, with models
 showing the highest precip totals from this storm in the Methow
 Valley, Lake Chelan, and surrounding mountains with 1-1.5 inches
 of liquid precipitation possible. GFS even hints at higher
 amounts approaching 2 inches. This could translate to moderate to
 heavy snow accumulations in the mountains above 4000-5000 feet.
 Elsewhere models show 0.50-1.00 inch of precipitation for NE
 Washington into the Idaho Panhandle with 0.25-0.50 inch
 elsewhere.

*Winds: A strong cold front passage Thursday will lead to
 increasing winds. Breezy southeast winds on the palouse Thursday
 morning ahead of the front will be replaced by more widespread
 breezy to locally windy conditions Thursday afternoon and evening
 with the cold front passage as pressure gradients tighten and
 850mb winds increase to 30-40 kts. GFS soundings show wind gusts
 in the 25-35 mph range across the Columbia Basin, Spokane area,
 Palouse with isolated stronger gusts to 40 mph possible. Exposed
 mountain ridge tops will become windy as well.

On Friday into Friday night a cool and showery air mass moves
over the region with low snow levels...ranging from 2000-3000 feet
Friday afternoon before dropping to the valley floors Friday
night. The best chances for snow accumulations will be in the
mountains with travel impacts possible especially in the Cascades
and Idaho Panhandle. JW

Saturday: The medium range models agree that a broad cold upper
level trough will reside over the Pacific Northwest on Saturday.
The ECMWF and GFS suggest 500mb temperatures in the -34C to -36C
range. Mid-level temperatures this cold will yield convective
showers especially over the mountains of the Idaho Panhandle and
over the Cascades. This type of late March pattern has the
potential to produce localized lowland snow accumulations during
the overnight hours. But during the daytime hours, passing snow
showers may whiten the ground briefly before snow melts due to our
mild ground temperatures. If the models pan out, skiers will love
the late season shot of fluffy snow Fri night into Sat.

Sunday: Temperatures will remain below average Sun into early
next week with highs only in the 40s with localized readings into
the mid 50s in the Columbia Basin. Sunday has the potential to be
a dry day, but the medium range models are having difficulty
resolving shortwaves on Sunday. For now, we will carry low chances
for showers in the mountains and the westerly upslope regions of
the Palouse and Spokane/Coeur d'Alene area. /GKoch

&&

.AVIATION...
12z TAFs: Showers this morning are well north of all TAF sites.
Conditions are VFR for all sites and will remain through the day
for most. Clouds are on the decrease. A minor disturbance will
bring scattered showers to NE Washginton and N Idaho today, some
of which will likely reach KCOE this afternoon. KGEG and KSFF
could even see a few showers in the vicinity. KLWS has a chance
to see widely scattered showers after 21Z through sunset. KMWH and
KEAT will have clear skies through the day./bw

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  33  51  34  52  40 /  10  10  10  10  40  60
Coeur d'Alene  45  32  48  32  50  37 /  30  20  10  10  40  50
Pullman        45  31  50  37  53  42 /  10   0   0  10  40  50
Lewiston       52  35  56  40  60  44 /  10   0  10  10  40  30
Colville       50  31  52  31  53  37 /  20  10  10  10  40  50
Sandpoint      44  32  46  31  48  36 /  40  10  10  10  40  50
Kellogg        41  28  46  30  48  35 /  20  10  10  10  50  40
Moses Lake     56  31  58  35  59  42 /   0   0   0  10  30  60
Wenatchee      54  34  55  35  53  40 /   0   0   0  10  40  70
Omak           53  32  52  33  52  40 /  10  10  10  10  50  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Mar 19, 4:39 AM PST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
539 AM PDT Mon Mar 19 2018

IDZ001>004-026-027-WAZ031>038-041>044-201245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
539 AM PDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Ferry

When
March 19, 7:00 AM PST to 1:00 PM PST
Where
Ferry County, 1.88 mi SW of Danville to 1.9 mi SSW of Danville
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Department of Highways
Coordinates
48.978, -118.524

A rock slide blocked the southbound lanes of Highway 21 about 9 miles north of Curlew.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746792.